Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Columbia, SC

July 11, 2001Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 11, 2001, 7:29 PM EDT for Chesterfield County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 7:29 PM EDT (23:29 UTC)
Expired
Jul 11, 2001, 8:30 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chesterfield County, SC

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:58 PM EDTThunderstorm Wind 50 EDudley, SCSKYWARN spotter reported trees down in the Dudley area from a microburst.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 112331
SVRCAE

SCC025-120030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT.

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF PAGELAND...OR ABOUT 14 MILES
  SOUTH OF WINGATE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    PAGELAND.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

LAT...LON 3489 8053 3472 8059 3455 8000 3477 7992

CDL/SN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:28 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 11, 2:28 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT WED JUL 11 2001

LAPS CURR INDICATING SFC CONVG ACRS CENT/NE CWA...WHERE SCT SH/TSRA
DVLPNG. ANTR BNDRY/BACK DOOR FNT ACRS NW NC INTO VA.

MDLS INDICATE UPPR RIDGE CNTRD OVR S CEN US TO SHIFT SLIGHTLY
W...WHILE UPPR TROUGH DIGS DOWN E CST THRU FCST PER. AT THE
SFC...MDLS BRING BACK DOOR FNT INTO CWA OVRNT...THEN STALL IT ACRS S
CWA THU. BNDRYS AND GOOD INSTABS SHUD PROVIDE DECENT CHC POPS
OVRNT...MAINLY N/CENT CWA. THU...BTTR CHC POPS S CWA NR FNT. DRIER
AIR N OF FNT AND LWR MINS ACRS CWA SHUD PRECLUDE HEAT INDEX THREAT.
THEN...MDLS BRING A VORT ACRS THU NT...WITH SFC BNDRY IN
PLACE...APPRS CHC PCPN. FRI...VORT MVS OUT...DRIER AIR APPRS TO TAKE
OVR...EXCEPT MDLS POINTING TO SLGT CHC POP CSRA WHERE BNDRY/SOME
MOIST CONVG LINGERS.

EXTENDED...GOING EXTND FCST LOOKS FINE. DRY NW FLOW WITH SFC HI
SLOWLY BUILDING IN APPRS TO FAVOR FAIR WX. WL BUMP UP MAXES CLOSER
TO CLIMO...AND LEAVE MINS AOB CLIMO DUE TO DRY AIR.

CAE   74  91  71  89 /  50  20  30  10
AGS   73  93  70  90 /  30  40  30  20
SSC   74  90  70  89 /  50  20  30  10
OGB   74  93  70  90 /  30  40  30 Z 20

.CAE...
GA...NONE.
SC...NONE.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.